Alert archive / Alabama / Frost Advisories in 2020

Frost Advisory 7, NWS Birmingham, AL

November 16, 202014 counties in Alabama

NWS Birmingham, AL issued this frost advisory at Nov 16, 2020, 9:21 PM CST for 14 counties in Alabama. It took effect at Nov 16, 2020, 10:00 PM CST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Nov 16, 2020, 9:21 PM CST (03:21 UTC)
In effect from
Nov 16, 2020, 10:00 PM CST
Expired
Nov 17, 2020, 8:00 AM CST
In force
10 hr
Issued by
NWS Birmingham, AL

Counties Blount County, AL, Calhoun County, AL, Cherokee County, AL, Clay County, AL, Cleburne County, AL, Etowah County, AL, Fayette County, AL, Lamar County, AL, Marion County, AL, Randolph County, AL, St. Clair County, AL, Talladega County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 70 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 3.4 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2020-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2020-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2872 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-81 m²/s²
0-3 km storm-relative helicity
-105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

114 
WWUS74 KBMX 170321
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
921 PM CST Mon Nov 16 2020

ALZ011>015-017>021-026>029-171400-
/O.NEW.KBMX.FR.Y.0007.201117T0400Z-201117T1400Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-St. Clair-Talladega-Clay-Randolph-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Pell City, Moody, Talladega, Sylacauga, Ashland, 
and Roanoke
921 PM CST Mon Nov 16 2020

...FROST ADVISORY IN EFFECT UNTIL 8 AM CST TUESDAY...

* WHAT...Temperatures as low as 33 will result in frost formation.
  A couple sheltered locations will fall below freezing.

* WHERE...Portions of central, east central, northeast, 
  northwest and west central Alabama.

* WHEN...Until 8 AM CST Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
1 follow-up statement
905 
WWUS74 KBMX 170740
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
140 AM CST Tue Nov 17 2020

ALZ011-014-015-017>021-026-171500-
/O.NEW.KBMX.FZ.A.0002.201118T0600Z-201118T1300Z/
/O.CON.KBMX.FR.Y.0007.000000T0000Z-201117T1400Z/
Marion-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-Cleburne-
St. Clair-
Including the cities of Hamilton, Double Springs, Jasper, 
Oneonta, Gadsden, Anniston, Centre, Heflin, Pell City, and Moody
140 AM CST Tue Nov 17 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST THIS MORNING...
...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY
MORNING...

* WHAT...For the Frost Advisory, temperatures as low as 32 will 
  result in frost formation. For the Freeze Watch, sub-freezing 
  temperatures as low as 30 possible.

* WHERE...Marion, Winston, Walker, Blount, Etowah, Calhoun, 
  Cherokee, Cleburne and St. Clair Counties.

* WHEN...For the Frost Advisory, until 8 AM CST this morning. 
  For the Freeze Watch, from late tonight through Wednesday 
  morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

ALZ012-013-027>029-171400-
/O.CON.KBMX.FR.Y.0007.000000T0000Z-201117T1400Z/
Lamar-Fayette-Talladega-Clay-Randolph-
Including the cities of Sulligent, Vernon, Fayette, Talladega, 
Sylacauga, Ashland, and Roanoke
140 AM CST Tue Nov 17 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST THIS MORNING...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Lamar, Talladega, Randolph, Clay and Fayette Counties.

* WHEN...Until 8 AM CST this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this frost advisory went out at Nov 16, 5:11 PM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Nov 16, 5:11 PM CST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
511 PM CST Mon Nov 16 2020

.UPDATE...
For 00Z Aviation.

&&

.SHORT TERM...
/Updated at 1015 AM CST Mon Nov 16 2020/

Afternoon forecast is in good shape. Went ahead and raised the
afternoon highs a few degrees to keep with the current trends. A
very nice day expected with overnight lows perhaps a few degrees
warmer than this morning.

17/KLAWS

.LONG TERM...
/Updated at 0147 PM CST Mon Nov 16 2020/

Tuesday night through Sunday.

A low level ridge will hold over the Central Gulf Coast states
through the week. Daytime temperatures for the next several days
will be close to normal values for mid November, with highs in the
60s. The dry air mass will allow for temperatures to fall below
normal values during the overnight period, with 30s likely Tuesday
through Thursday mornings. Most areas will likely stay above
freezing this week, but freezing temperatures most likely Wednesday
morning across the northern counties. A gradual warm-up Friday
and into the weekend as a the low level ridge pushes off to the
east and winds become southeast.

58/rose

Previous long-term discussion:
/Updated at 0357 AM CST Mon Nov 16 2020/

Tuesday night through Sunday.

Dry weather will continue through the remainder of this week and
into the weekend.

High pressure builds in across the region Tuesday night along with a
much drier airmass. These factors combined will allow for clear
skies and therefore effective radiational cooling Tuesday night into
Wednesday morning. Low temperatures across the northern counties
will likely be in the low 30s with the cooler valley locations
dropping near or below freezing. Frost is certainly possible across
these northern areas, with some of our typically colder areas seeing
a potential freeze. The remainder of Central AL (generally south of
I-20/I-22)will drop into the mid to upper 30s.

The surface high continues to build eastward over the Mid-Atlantic
region Wednesday night into Thursday. As this takes place, winds
will shift more easterly, which could help moderate our overnight
temperatures slightly. Morning low temperatures on Thursday will
range from the mid 30s in the northeastern counties to upper 30s to
low 40s elsewhere in the area. We could still see frost development
in the northeast Thursday morning, but widespread freeze seems less
likely at this point.

The upper level ridge will build eastward Thursday through Friday as
weaker zonal flow develops aloft. There won't be a huge change in
our sensible weather with only a continued slight moderation of
diurnal temperatures to near-normal ranges for this time of year.

The mid-level flow shifts more southerly over the weekend as our
next trough approaches from the west. This will at lead to a slight
increase in cloud cover, though any potential front or trough
passage looks to hold off until the beginning of next week, so rain-
free conditions will continue through at least Sunday.

25/Owen

&&

.AVIATION...
00Z TAF Discussion.

It remains primarily a wind forecast over the next 24 hours. Winds
have already gone calm in many locations and will remain that way
through the night. Northerly winds will pick back up again by mid-
morning Tuesday. Look for sustained 10-12 kts with gusts up to 20
kts through much of the day.

19

&&

.FIRE WEATHER...

A cooler and much drier air mass will remain in place through
Wednesday. Min RHs will drop into the middle and upper 20s each
afternoon. A gradual increase in moisture Thursday and Friday as
low level winds become southeast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     34  62  30  60  33 /   0   0   0   0   0
Anniston    38  63  34  62  37 /   0   0   0   0   0
Birmingham  38  63  35  62  37 /   0   0   0   0   0
Tuscaloosa  39  66  35  65  39 /   0   0   0   0   0
Calera      39  64  38  62  38 /   0   0   0   0   0
Auburn      42  64  38  62  39 /   0   0   0   0   0
Montgomery  40  69  37  65  38 /   0   0   0   0   0
Troy        37  68  37  64  38 /   0   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Nov 16, 12:23 PM CST, 8 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1223 PM CST Mon Nov 16 2020

ALZ011>015-017>050-172130-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1223 PM CST Mon Nov 16 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Temperatures will drop into the lower and middle 30s across the
northern and northeastern counties both Wednesday and Thursday
mornings. Some locations may experience freezing temperatures for
several hours.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
anticipated at this time.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 17, 1:40 AM CSTFreeze WatchBMXBlount, Calhoun, Cherokee, Cleburne, Etowah, Marion and 3 more7 hr
Nov 17, 8:51 AM CSTFreeze WarningBMXBlount, Calhoun, Chambers, Cherokee, Clay, Cleburne and 13 more23 hr
Nov 17, 2:01 PM CSTRed Flag WarningBMXBarbour, Bullock, Dallas, Lee, Lowndes, Macon and 3 more3 hr
Nov 17, 4:48 PM CSTFrost AdvisoryBMXAutauga, Barbour, Bibb, Bullock, Chilton, Dallas and 14 more15 hr

Nearby

Frost Advisories in Alabama, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.